Maine, 2014

Heavy Snow in Maine, December 17 to 18, 2014

December 17 to 18, 2014 · NWS CAR · 3 events in 3 counties and zones

Low pressure intensified across the Gulf of Maine during the afternoon and evening of the 17th then tracked north to the Gulf of Saint Lawrence through the overnight hours into the 18th. Precipitation developed during the 17th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure intensified across the Gulf of Maine during the afternoon and evening of the 17th then tracked north to the Gulf of Saint Lawrence through the overnight hours into the 18th. Precipitation developed during the 17th. The heaviest snows were wrapped back across northeast Maine through the evening of the 17th into the morning of the 18th. Warning criteria snow accumulations were met through the evening of the 17th into the morning of the 18th. Storm total snow accumulations ranged from 8 to 13 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 17, 12:37 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 17, 12:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1237 PM EST WED DEC 17 2014

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY ACROSS THE GULF OF MAINE TODAY
THROUGH TONIGHT...THEN BEGIN TO EXIT ACROSS THE MARITIMES
THURSDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION LATER FRIDAY
INTO SATURDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
LOW PRESSURE WILL WEAKEN ACROSS WESTERN NEW ENGLAND THIS AFTERNOON
WHILE A SECONDARY LOW INTENSIFIES ACROSS THE GULF OF MAINE...WITH
A TROF EXTENDING WEST TO THE WEAKENING LOW. AN AREA OF
PRECIPITATION WILL LIFT NORTH ACROSS THE REGION THIS AFTERNOON.
BASED ON CRITICAL THICKNESSES AND CURRENT TEMPERATURES EXPECT
PRECIPITATION TO BE MAINLY IN THE FORM OF RAIN ACROSS CENTRAL AND
DOWNEAST PORTIONS OF THE FORECAST AREA. ACROSS MUCH OF NORTHERN
MAINE EXPECT A WINTRY MIX OR RAIN THIS AFTERNOON...WITH MOSTLY A
WINTRY MIX ACROSS EXTREME NORTHERN AREAS. ANY ICE ACCUMULATIONS
ACROSS NORTHERN AREAS THIS AFTERNOON ARE EXPECTED TO BE A TENTH OF
AN INCH OR LESS WITH UP TO AROUND AN INCH OF SNOW ACCUMULATION.
THE INTENSIFYING LOW ACROSS THE GULF OF MAINE WILL BEGIN TO DRAW
COLDER AIR BACK ACROSS THE REGION FROM THE NORTHWEST LATER THIS
AFTERNOON WHICH WILL ALLOW PRECIPITATION TO TREND BACK
INCREASINGLY TO SNOW LATER THIS AFTERNOON. HAVE EXTENDED THE
WINTER WEATHER ADVISORY FROM CENTRAL PISCATAQUIS...TO NORTHERN
PENOBSCOT...TO SOUTHEAST AROOSTOOK COUNTIES INTO THURSDAY
AFTERNOON WHERE MORE SIGNIFICANT ACCUMULATING SNOW WILL OCCUR
TONIGHT INTO THURSDAY. HAVE ALSO UPDATED THE FORECAST TO ADJUST
FOR CURRENT CONDITIONS ALONG WITH AFTERNOON TEMPERATURES AND
PRECIPITATION TYPES.

PREVIOUS DISCUSSION...
THE RAIN/FROZEN PRECIP LINE WILL MAKE IT TO ABOUT PRESQUE ISLE-
PATTEN-KOKADJO BY THIS AFTERNOON. NORTH OF THIS LINE, THE WINTRY
MIX WILL CONTINUE INTO THE EVENING HOURS. COLDER AIR, BOTH AT THE
SURFACE AND ALOFT, WILL QUICKLY MOVE IN TONIGHT AS THE LOW SHIFTS
INTO NOVA SCOTIA. AS SUCH, THE PRECIPITATION WILL CHANGE OVER TO
ALL SNOW, STARTING FIRST IN THE WESTERN SAINT JOHN AND ALLAGASH
VALLEYS AND THEN SLIDING SOUTHEAST THROUGH THE OVERNIGHT HOURS.
THIS IS WHEN THE MOST ACCUMULATING SNOW WILL OCCUR, ESPECIALLY
OVER THE NORTHERN HALF OF OUR FORECAST AREA. THE BEST FORCING AND
THEREFORE THE HIGHEST TOTAL QPF LOOKS TO SET UP A BIT FURTHER
SOUTH THAN WHAT HAD BEEN PREVIOUSLY ANTICIPATED, SO THE HEAVIEST
SNOW AMOUNTS HAVE BEEN SHIFTED A BIT SOUTH AS WELL. STILL, 6-10
INCHES OF SNOW AND SLEET IS LIKELY OVER NORTHERN MAINE, WITH THE
CENTRAL HIGHLANDS TO GET 3 TO 6 INCHES. SOUTHERN AND DOWNEAST
LOCALES WILL MOSTLY SEE 2 INCHES OR LESS. ICE ACCUMULATIONS WILL
BE GREATEST ACROSS THE NORTH AS WELL, WITH UP TO A TENTH OF AN
INCH POSSIBLE.
&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SIGNIFICANT SNOWFALL ACROSS MSLY NRN AND ERN PTNS OF THE FA WILL
WIND DOWN TO SN SHWRS BY THU AFTN...END ACROSS THE SRN HLF OF THE
FA THU NGT AND THEN END ACROSS THE N FRI MORN. OTHERWISE...BRISK
AND COOL CONDITIONS CAN BE EXPECTED WITH THE PRES GRAD ON THE WEST
SIDE OF THE LOW PRES. BOTH LOW TEMPS THU AND HIGHS FRI WILL BE
RELATIVELY MILD...SINCE THE AIR MASS BEHIND THE LOW IS NOT ARCTIC
IN CHARACTER. MOST MODELS INDICATE SIG LLVL DRYING MOVING INTO THE
THE FA FRI NGT FROM QB PROV WITH THE APCH OF SFC HI PRES FROM
CNTRL CAN... SO WE WILL GO WITH CLRG THIS PD. IF THIS DRYING IS IN
ERROR...SKIES WILL REMAIN CLDY THRU SAT...WITH ANOTHER STRONG
SUBSIDENCE INVSN FORMING BY SAT MORN PREVENTING ANY LLVL MOISTURE
FROM LOFTING ABV 925 MB. BASED ON A FCST OF CLRG AND DIMINISHING
WINDS LATE...WE WILL GO WITH SOME MODEST VLY RADIATIONAL COOLING
OVRNGT LOWS FOR ERLY SAT MORN.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ASSUMING THE LLVLS OF THE ATMOSPHERE DRY OUT FRI NGT...SAT SHOULD
BE MSLY SUNNY WITH LGT WINDS AS SFC HI PRES CROSSES THE REGION.
SAT NGT SHOULD BE FAIR...BUT WITH WINDS JUST ABV THE SFC TURNING
TO THE S BEHIND HIGH PRES DEPARTING VIA THE CAN MARITIMES...SOME
ST IS LIKELY TO ADVC NWRD INTO THE REGION FROM THE GULF OF ME...
SPCLY LATE AT NGT.

OTHERWISE...THE 00Z DTMNSTC GFS IS CONSIDERABLY DRIER THAN THE
CORRESPONDING 00Z ECMWF FOR SUN THRU MON...WITH THE GFS MUCH
WEAKER WITH S/WVS MOVING TOWARD THE REGION FROM THE MIDWEST FOR
BOTH LATE SUN AND AGAIN LATE SUN NGT THRU MON. TAKING A BLEND
BETWEEN BOTH MODELS RESULTS IN A FAIRLY LENGTHY PD OF CHC SN
POPS ACROSS CNTRL AND DOWNEAST AREAS FROM LATE SUN INTO MON NGT
WITH A CHC OF RN DURG DAY PDS ALG THE IMMEDIATE COAST. ACROSS THE
N...POPS MSLY REMAIN IN THE SLIGHT CHC CATEGORY.

GIVEN THE DIFFERENCES BETWEEN THE LONG RANGE MODELS REGARDING THE
AMPLITUDE...PLACEMENT AND POTENTIAL IMPACT OF S/WVS FROM THE
MIDWEST...FCST CONFIDENCE IS CONSIDERED TO BE LOWER THAN AVG FOR
THIS PTN OF THE LONG RANGE. REGARDLESS OF THE OUTCOME MOST MODELS
AGREE THAT THE REGION SHOULD EXPERIENCE A BREAK ON TUE BEFORE A
POTENTIALLY MORE SIGNIFICANT LOW FROM THE MIDWEST APCHS THE REGION
ON WED. TEMPS IN THE LONG RANGE WILL REMAIN RELATIVELY MILD FOR
THIS TM OF SEASON...WITH NO ARCTIC AIR XPCTD.
&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: GENERALLY EXPECT IFR/LIFR CONDITIONS ACROSS THE REGION
THIS AFTERNOON THROUGH TONIGHT. A WINTRY MIX IS EXPECTED ACROSS
NORTHERN AREAS THIS AFTERNOON...WITH RAIN ACROSS CENTRAL AND
DOWNEAST AREAS. PRECIPITATION WILL TRANSITION BACK TO SNOW...FROM
NORTHWEST TO SOUTHEAST...ACROSS THE REGION TONIGHT.

SHORT TO LONG TERM: IFR CONDITIONS WITH CLGS AND VSBYS IN SN WILL
IMPROVE SLOWLY TO MVFR SW TO NE ACROSS THE TAF SITES THU AFTN AND
THU NGT...THEN TO VFR LATE THU NGT AND FRI MORN. AFTWRDS...ALL
SITES SHOULD REMAIN VFR FRI AFTN THRU SAT NGT...THEN PERHAPS LOWER
TO MVFR CLGS AND VSBYS IN LGT SN ON SUN ACROSS DOWNEAST SITES.
&&

.MARINE...
NEAR TERM: A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH THIS
EVENING...WHICH WILL LIKELY NEED TO BE EXTENDED THROUGH TONIGHT.
VISIBILITIES WILL BE REDUCED IN RAIN AND FOG THIS AFTERNOON INTO
TONIGHT.

SHORT TERM: WVS AND OR WINDS WILL REMAIN IN SCA CRITERIA INTO FRI
MORN...THEN SLOWLY SUBSIDE BLO CRITERIA FRI AFTN AND FRI NGT...
THEN REMAIN BLO SCA SAT AND SUN. KEPT CLOSE TO WW3 WV GUIDANCE FOR
FCST WV HTS THIS UPDATE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 3 PM EST THURSDAY FOR MEZ001>006-
     010.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     ANZ050>052.

&&

NEAR TERM...NORCROSS/HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...NORCROSS/VJN
MARINE...NORCROSS/VJN
Hazardous weather outlook, Dec 17, 12:14 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EST WED DEC 17 2014

MEZ011-015>017-029>032-181200-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1214 PM EST WED DEC 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001>006-010-181200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
1214 PM EST WED DEC 17 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED THIS AFTERNOON INTO
THURSDAY.

ANZ050>052-181200-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1214 PM EST WED DEC 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Aroostook

When
December 17, 1:00 PM EST to December 18, 2:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 13 inches.

Heavy Snow, Northeast Aroostook

When
December 17, 3:00 PM EST to December 18, 2:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Northern Penobscot

When
December 17, 3:00 PM EST to December 18, 2:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552963, 552964, 552965.